Medicines

First report of activated osteoarthritis after cancer immunotherapy


The first report of symptomatic osteoarthritis following immune checkpoint inhibitor (ICI) therapy (post-ICI-aOA) highlights the need for rheumatology input in the management of immune-related adverse events (irAEs) in cancer patients, Australian research suggests.

The report, published in the Journal for ImmunoTherapy of Cancer, comprised 36 patients from the US and Australia treated with an ICI and diagnosed with an exacerbation of osteoarthritis.

The diagnosis of post-ICI-aOA was appropriate with a notable clinical worsening of or onset of new joint pain since the start of ICI and all of the following clinical criteria:

  1. Symptomatically worse with activity, improved with rest and lacking significant morning stiffness (≤30min).
  2. Involvement of a joint or joints characteristically affected by OA, including but not limited to the following: first CMCs, distal interphalangeal joints (DIPs), and/ or proximal interphalangeal joints (PIPs), knees, hips, cervical, and/or lumbar spine.
  3. Absence of physical exam findings for inflammation such as swelling, redness, or warmth.

Patients did not have to have a documented diagnosis of OA preceding ICI therapy.

Most patients had been treated with a PD-1/PDL1 inhibitor, either monotherapy or combination therapy, for metastatic melanoma.

Large joints such as the knee and hip were affected in 53% of patients, small joints of the hands in 25%, the spine in 13.9%, and a combination of small and large joints in 8%. Two-thirds of patients (67%) had multiple joint involvement.

Over half of the patients (52.8%) had ICI-aOA grade 1, 38.9% had ICI-aOA grade 2, while only 8.3% had high-grade ICI-aOA.

The report noted the median time of symptom onset after commencement of ICI therapy was 5.2 months with a wide range from 6 days to 33.8 months – including patients on ICI therapy and those who had ceased therapy.

Other rheumatic irAEs also reported in the patients included sicca syndrome, polymyalgia rheumatica, inflammatory arthropathy, Raynaud’s phenomenon and chilblains.

Dermatological irAEs included non-specific rash or dermatitis, pruritus, psoriasis flares and urticarial vasculitis.

Management 

Most patients were managed with local corticosteroids while physical therapies, NSAIDs and systemic DMARDs were also offered either alone or in combination.

Patients without another irAE experienced improvement or had stability of their aOA in response to their respective therapy, whereas patients with an irAE in addition to their aOA were more than four times more likely to have lack of improvement or worsening of their aOA.

The investigators, including Dr David Liew from Austin Health in Melbourne, said local therapy was sufficient and successful in the majority of the patients.

Importantly, there was the potential to manage patients’ joint symptoms without the hypothetical risk of mitigating checkpoint inhibitor efficacy by way of systemic immunosuppression.

“Patients with high-grade ICI-aOA all had other irAEs, were more likely to have some serological positivity, and were managed with systemic corticosteroids,” they said.

“ICI-aOA should be recognised as an ICI toxicity necessitating timely referral to and assessment by rheumatology for better characterisation of the arthropathy and effective management thereafter.”

“Finally, the co-occurrence of ICI-aOA with irAEs highlights the importance of a rheumatologist’s role in ICI toxicity management and that of a multidisciplinary model when caring for patients with concern for or diagnosis of irAEs.”

The study said while OA was traditionally considered a non-inflammatory condition, it was becoming more evident that chronic, low-grade inflammation does play a role in the pathogenesis of OA.

The investigators included a framework for comparison between the separate entities of ICI-aOA and ICI-inflammatory arthritis (ICI-IA).

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic